Florida, 2011

Hail in Florida, April 20, 2011

April 20, 2011 · NWS TBW · 1 event in 1 county or zone

An afternoon seabreeze developed along the west coast of Florida and moved inland, with strong thunderstorms developing along the boundary. One thunderstorm produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

An afternoon seabreeze developed along the west coast of Florida and moved inland, with strong thunderstorms developing along the boundary. One thunderstorm produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Apr 20, 12:13 PM EST, 2 hours 57 minutes earlier.

Area forecast discussion, Apr 20, 12:13 PM EST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
113 PM EDT WED APR 20 2011

.SHORT TERM (TONIGHT-FRIDAY)...
CURRENT SHORT TERM FORECAST REMAINS MOSTLY UNCHANGED. LOW PRESSURE
AREA OVER THE NORTHEAST U.S. WILL CONTINUE TO LIFT NORTHEAST AND
DRAG A COLD FRONT THROUGH THE SOUTHEAST. THIS FEATURE WILL STAY
WELL TO OUR NORTH WITH LITTLE EFFECT FELT OVER OUR FORECAST AREA.
SURFACE HIGH PRESSURE CENTERED OUT OVER THE ATLANTIC WILL CONTINUE
TO RIDGE ACROSS THE AREA THROUGH THE SHORT TERM PERIOD AS ANOTHER
HIGH CURRENTLY OVER THE CENTRAL U.S. BEGINS TO MOVE EAST.
GENERALLY EASTERLY WINDS WILL REMAIN IN PLACE...WITH SEA BREEZES
FORMING ALONG THE COAST EACH AFTERNOON. THESE BOUNDARIES WILL PUSH
INLAND AND MAY SPARK A FEW ISOLATED SHOWERS AND POSSIBLE
THUNDERSTORMS.

HIGHS EACH AFTERNOON WILL REMAIN ABOVE NORMAL WITH TEMPERATURES
REACHING THE UPPER 80S TO LOWER 90S. MORNING LOWS WILL BE IN THE MID
TO UPPER 60S TO LOWER 70S NEAR THE COAST.

.PREVIOUS LONG TERM (FRIDAY NIGHT-THURSDAY)...
FORECAST REMAINS ON TRACK FOR THE LONG TERM PERIOD AS MID/UPPER
LEVEL RIDGING WILL BE ACROSS THE REGION INTO EARLY NEXT WEEK WHILE
AT THE SURFACE HIGH PRESSURE OVER THE WESTERN ATLANTIC RIDGES
SOUTHWESTWARD ACROSS FLORIDA. LIMITED MOISTURE COMBINED WITH
SUBSIDENCE UNDER THE HIGH PRESSURE ALOFT WILL LEAD TO MORE FAIR...
WARM AND MAINLY DRY WEATHER INTO MONDAY WITH TEMPERATURES CONTINUING
A FEW DEGREES ABOVE NORMAL. BY LATE MONDAY INTO TUESDAY MODELS
INDICATE THAT SOME DEEPER MOISTURE WILL BEGIN TO MOVE IN FROM THE
SOUTHEAST AS THE MID/UPPER LEVEL RIDGE SHIFTS EAST AHEAD OF A DEEP
TROUGH OVER THE CENTRAL U.S. AND AN INVERTED TROUGH MOVES THROUGH
THE BAHAMAS AND INTO THE FLORIDA PENINSULA. FOR NOW WILL INTRODUCE
SLIGHT CHANCE POPS FOR THE SOUTH MONDAY AFTERNOON AND FOR EVERYWHERE
ON TUESDAY.

&&

.AVIATION...
CONTINUE TO EXPECT MAINLY VFR CONDITIONS AREA WIDE...BUT
IN OR NR ISOLATED LATE AFTERNOON/EVENING TS AND SH BRIEF MVFR/LOCAL
IFR CONDITIONS AND GUSTY WINDS POSSIBLE.

&&

.MARINE...
GENERALLY SOUTHEAST WINDS LESS THAN 10 KNOTS WITH SEAS 2 FEET OR
LESS CAN BE EXPECTED. WINDS WILL BECOME ONSHORE ALONG THE COAST
EACH AFTERNOON.

&&

.FIRE WEATHER...
COULD SEE SOME AREAS OF CRITICAL RELATIVE HUMIDITY VALUES ON
THURSDAY AND FRIDAY...BUT ERC VALUES LOOK TO REMAIN ON THE LOW
SIDE.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  70  87  69  87 /  20  20   5   5
FMY  69  89  67  89 /  20  20   5   5
GIF  68  89  66  90 /  20  20   5   5
SRQ  69  87  67  87 /   5   5   5   5
BKV  64  88  62  89 /   5   5   5  10
SPG  73  85  71  85 /  20  20   5   5

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/MARINE/FIRE WEATHER...05/CARLISLE
AVIATION...25/DAVIS
LONG TERM...69/CLOSE
Hazardous weather outlook, Apr 20, 3:42 AM EST, 11 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
442 AM EDT WED APR 20 2011

FLZ039-042-043-048>052-055>057-060>062-065-202045-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
442 AM EDT WED APR 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
A BRIEF THUNDERSTORM OR TWO MAY AFFECT PORTIONS OF THE INTERIOR ZONES
LATE IN THE AFTERNOON AND EVENING AS SEA BREEZES PUSH INLAND. SOME
OF THE SHOWERS COULD DRIFT BACK TO THE COAST LATE IN THE EVENING. MAIN
THREATS WILL BE CLOUD TO GROUND LIGHTNING AND STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

REYNES

In the hours before

Special weather statement, Apr 20, 1:51 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
251 PM EDT WED APR 20 2011

FLZ039-201930-
LEVY-
251 PM EDT WED APR 20 2011

...STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN LEVY COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES STRONG THUNDERSTORMS
LOCATED NEAR YELLOW JACKET...OR NEAR CHIEFLAND. THESE STORMS WERE
STATIONARY...AND WILL AFFECT CHIEFLAND...UNTIL 330 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL BE POSSIBLE. FREQUENT LIGHTNING IS
EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT
OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS. THESE
STORMS MAY PRODUCE PEA SIZE HAIL. WHEN DRIVING THROUGH HEAVY
RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE BETWEEN YOU AND OTHER
VEHICLES.

&&

LAT...LON 2936 8285 2936 8305 2939 8305 2942 8302
      2944 8302 2948 8299 2951 8299 2954 8298
      2954 8285
TIME...MOT...LOC 1851Z 180DEG 0KT 2945 8295
Special weather statement, Apr 20, 2:16 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
316 PM EDT WED APR 20 2011

FLZ039-202000-
LEVY-
316 PM EDT WED APR 20 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL LEVY
COUNTY FOR STRONG THUNDERSTORMS WITH HAIL VALID UNTIL 400 PM EDT...

AT 311 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES
STRONG THUNDERSTORMS LOCATED NEAR CHIEFLAND...MOVING SOUTHEAST AT 5
MPH WILL AFFECT CHIEFLAND AND OTTER CREEK.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS AND CAUSE POWER OUTAGES.
HAIL UP TO PENNY SIZE MAY OCCUR. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2934 8268 2920 8291 2941 8303 2944 8302
      2949 8299 2955 8289
TIME...MOT...LOC 1916Z 326DEG 5KT 2943 8291
Local storm report, Apr 20, 2:52 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
352 PM EDT WED APR 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             5 SSW CHIEFLAND         29.41N 82.88W
04/20/2011  E0.88 INCH       LEVY               FL   PUBLIC

            PENNY TO NICKEL SIZED HAIL RELAYED BY MEDIA.

&&

JILLSON
Special weather statement, Apr 20, 2:52 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
352 PM EDT WED APR 20 2011

FLZ039-202030-
LEVY-
352 PM EDT WED APR 20 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL LEVY
COUNTY FOR A LINE OF STRONG THUNDERSTORMS WITH HAIL VALID UNTIL 430
PM EDT...

AT 349 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A
LINE OF STRONG THUNDERSTORMS LOCATED NEAR OTTER CREEK...OR 8 MILES
SOUTHWEST OF BRONSON...MOVING SOUTHWEST AT 5 MPH WILL AFFECT OTTER
CREEK.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS AND CAUSE POWER OUTAGES.
HAIL UP TO PENNY SIZE MAY OCCUR. FREQUENT LIGHTNING IS EXPECTED. TO
BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. WHEN DRIVING THROUGH HEAVY
RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE BETWEEN YOU AND OTHER
VEHICLES.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR TO YOUR COUNTY
EMERGENCY MANAGEMENT OFFICE.

&&

LAT...LON 2915 8278 2935 8294 2947 8268 2932 8257
TIME...MOT...LOC 1952Z 056DEG 3KT 2934 8271

The radar

The Jacksonville radar (KJAX), 155 km away, was scanning. The volume nearest the first event began at 20:09 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Levy

When
April 20, 3:10 PM EST
Where
Levy County, 4.55 mi SW of Lake Stafford
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
29.290, -82.540

Quarter sized hail was reported south of Williston.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 298601.